Alert archive / Illinois / Flash Flood Warnings in 2023
Flash Flood Warning 2, NWS Quad Cities, IA
NWS Quad Cities, IA issued this flash flood warning at May 7, 2023, 8:33 PM CDT for Bureau County, Putnam County, Illinois. It was in force for 110 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 7, 2023, 8:33 PM CDT (01:33 UTC)
- Expired
- May 7, 2023, 10:23 PM CDT
- In force
- 110 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Bureau County, IL, Putnam County, IL
The radar
The Quad Cities radar (KDVN), 101 km from the middle of the area, began a volume at 01:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 1.6 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2003 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 822 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- -67 m²/s²
- 0-3 km storm-relative helicity
- -65 m²/s²
- Significant tornado parameter
- -0.6
- Supercell composite
- -3.3
The text
As transmitted.
770
WGUS53 KDVN 080133
FFWDVN
ILC011-155-080745-
/O.NEW.KDVN.FF.W.0002.230508T0133Z-230508T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Quad Cities IA IL
833 PM CDT Sun May 7 2023
The National Weather Service in Quad Cities has issued a
* Flash Flood Warning for...
Northeastern Bureau County in north central Illinois...
Northeastern Putnam County in north central Illinois...
* Until 245 AM CDT Monday.
* At 833 PM CDT, local law enforcement reported thunderstorms
producing heavy rain across the warned area. Between 2 and 4
inches of rain have fallen. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Law enforcement reported. At 830 PM, law enforcement
reported water over several highways south of La
Moille and Ohio.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Princeton, Hennepin, Spring Valley, DePue, Walnut, Ladd, La
Moille, Dalzell, Ohio, Cherry, Malden, Seatonville, Arlington,
Dover, Hollowayville, Zearing, Coal Hollow, Van Orin, Kasbeer and
Ottville.
This includes the following highways...
Interstate 180 between mile markers 8 and 13.
Interstate 80 in Illinois between mile markers 54 and 72.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4134 8950 4158 8963 4158 8917 4128 8916
FLASH FLOOD...OBSERVED
$$
Speck1 follow-up statement
602 WGUS73 KDVN 080323 FFSDVN Flash Flood Statement National Weather Service Quad Cities IA IL 1023 PM CDT Sun May 7 2023 ILC011-155-080333- /O.CAN.KDVN.FF.W.0002.000000T0000Z-230508T0745Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Bureau IL-Putnam IL- 1023 PM CDT Sun May 7 2023 ...FLASH FLOOD WARNING IS CANCELLED FOR NORTHEASTERN BUREAU AND NORTHEASTERN PUTNAM COUNTIES... Bureau County 911 dispatch has reported that water has receded as the heavy rain comes to an end. Flooding is no longer expected to pose a threat. Please continue to heed remaining road closures. LAT...LON 4134 8950 4158 8963 4158 8917 4128 8916 $$ JTS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at May 7, 6:31 PM CDT, 2 hours 2 minutes earlier.
Area forecast discussion, May 7, 6:31 PM CDT, 2 hours 2 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 631 PM CDT Sun May 7 2023 ...00z AVIATION UPDATE... .SYNOPSIS... Issued at 225 PM CDT Sun May 7 2023 Stationary frontal boundary lies across se NE to se IA to ne IL. Temps were in the 80s south of the front with dewpoints in the 60s. Moline has already broke the record for today (see climate section below). SPC mesoanalysis shows tremendous energy available with SBCAPES of 5000 J/kg across southern IA with the CAPE gradient along I-80. Bulk shear was very strong at 55-60 kt across IA with SRH of 200 m2/s2. Giant hail parameters were also in place, so this is a volatile atmosphere to say the least! && .SHORT TERM...(This evening through Monday) Issued at 225 PM CDT Sun May 7 2023 Enhanced risk (level 3 of 5) for severe storms this evening and overnight. Main risks are damaging winds greater than 75 mph, giant hail (hen egg size or larger) and tornadoes. Heavy rain and possible flash flooding are also a threat. CAM's develops scattered supercells this evening then followed by a classic severe bow echo sweeping across much of the cwa overnight. If this pans out then 80+ mph winds are possible after midnight. With numerous thunderstorms forming in this juicy airmass (PWAT's 1.50 inches) heavy rainfall and possible flash flooding are also on the table. This is one of those times be on alert even during the wee hours of the morning! Monday: A cold front arrives pushing the thunderstorm threat eventually east and southward and the severe threat has been pushed south of the dvn cwa. It will be cooler with highs in the upper 60s north to upper 70s south. .LONG TERM...(Monday night through Sunday) Issued at 225 PM CDT Sun May 7 2023 1) Warm week ahead with thunderstorm chances returning again late in the week into next weekend. Tuesday through Sunday: Persistent deep trough in the Rockies with a zonal to southwest flow aloft will keep our area in a warm regime with daily highs in the 70s to lower 80s. Thunderstorm chances return late in the week into next weekend. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 625 PM CDT Sun May 7 2023 Storm clusters will continue advancing southeastward and likely to impact MLI and BRL next few hours with MVFR to IFR conditions and potential for large hail and wind gusts 40-50+ kts. In wake of storms a period of gusty east northeast winds to 40 kts are possible, with conditions returning to VFR. Overnight, additional showers and storms are likely with MVFR to IFR conditions. A severe threat is possible, mainly for winds 40-50+ kts. The precipitation should wind down early Monday, with lower clouds and MVFR to possibly IFR ceilings lingering until a cold frontal passage occurs late morning through afternoon. This will bring a shift to gusty northwest winds and allow ceilings to lift to VFR by late in the period. && .CLIMATE... Issued at 106 PM CDT Sun May 7 2023 Record High Temperatures for Sunday May 7, 2023 Burlington 88 1934 Cedar Rapids 98 1896 Dubuque 91 1896+ Moline 88 1965+ && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...Haase SHORT TERM...Haase LONG TERM...Haase AVIATION...McClure CLIMATE...Haase
Hazardous weather outlook, May 7, 11:48 AM CDT, 8 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 1148 AM CDT Sun May 7 2023 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-081700- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 1148 AM CDT Sun May 7 2023 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...THIS AFTERNOON AND TONIGHT The Storm Prediction Center has an Enhanced risk, or level 3 out of 5, for severe thunderstorms this evening and overnight across much of the outlook area. The main threats are tornadoes, damaging winds in excess of 75 MPH and golf ball size hail or larger. There is an additional threat for heavy rainfall and the potential for flash flooding with a slight or level 2 risk of excessive rainfall. The Mississippi River continues to experience flooding. Please see the latest Flood Statements and Flood Warnings for details. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY There is a chance for thunderstorms on Monday and again late next week. However, the risk for severe storms is low. The Mississippi River will continue to experience flooding during the upcoming week. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed this evening and overnight. Haase
In the hours before
Local storm report, May 7, 8:16 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
816 PM CDT SUN MAY 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM HIGH SUST WINDS 1 SSE MACOMB 40.46N 90.67W
05/07/2023 E60 MPH MCDONOUGH IL TRAINED SPOTTER
QUICK MOVING SYSTEM TURNED DARK VERY QUICK
AND WINDS PICKED UP FROM MILD TO 60 MPH
QUICKLY.
&&
MWWLocal storm report, May 7, 8:20 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
820 PM CDT SUN MAY 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0802 PM TSTM WND DMG 1 S SCIOTA 40.55N 90.75W
05/07/2023 MCDONOUGH IL BROADCAST MEDIA
REPORT OF POWERLINES DOWN ON A CAR WITH THE
DRIVER TRAPPED NEAR THE WEST PRAIRIE HIGH
SCHOOL. TIME ESTIMATED BY RADAR.
&&
JTSLocal storm report, May 7, 8:24 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
824 PM CDT SUN MAY 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM TSTM WND GST MACOMB MUNICIPAL ARPT 40.52N 90.65W
05/07/2023 M63 MPH MCDONOUGH IL ASOS
&&
JTSLocal storm report, May 7, 8:26 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
826 PM CDT SUN MAY 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM TSTM WND GST CEDAR RAPIDS MUNICIPALI 41.88N 91.72W
05/07/2023 M66 MPH LINN IA ASOS
ASOS STATION KCID CEDAR RAPIDS ARPT.
&&Local storm report, May 7, 8:27 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
827 PM CDT SUN MAY 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0632 PM TSTM WND GST 2 NE DAVENPORT 41.57N 90.57W
05/07/2023 E70 MPH SCOTT IA NWS EMPLOYEE
OFF DUTY NWS EMPLOYEE ESTIMATED WINDS OF 70
MPH. HE ALSO REPORTED NICKEL SIZE HAIL AND
LARGE TREE BRANCHES DOWN NEAR 53RD STREET
AND US 61 IN DAVENPORT.
&&
EHLocal storm report, May 7, 8:31 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
831 PM CDT SUN MAY 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL GOOD HOPE 40.56N 90.67W
05/07/2023 E2.00 INCH MCDONOUGH IL PUBLIC
&&
ARGThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 7:06 PM CDT | Severe Thunderstorm Warning | DVN | Bureau, Henry, Putnam | 54 min |
| May 7, 7:09 PM CDT | Severe Thunderstorm Warning | DVN | Henderson, Henry, Mercer, Rock Island, Warren | 51 min |
| May 7, 7:19 PM CDT | Severe Thunderstorm Warning | DVN | Hancock, Henderson, McDonough, Mercer, Warren | 41 min |
| May 7, 7:23 PM CDT | Severe Thunderstorm Warning | DVN | Bureau, Henry | 54 min |
| May 7, 7:49 PM CDT | Severe Thunderstorm Warning | DVN | Hancock, Henderson, McDonough, Warren | 56 min |
| May 7, 7:59 PM CDT | Severe Thunderstorm Warning | DVN | Bureau, Putnam | 18 min |
| May 7, 8:42 PM CDT | Severe Thunderstorm Warning | DVN | Hancock, McDonough | 33 min |
| May 8, 2:07 AM CDT | Flash Flood Warning | DVN | Henry, Rock Island | 3 hr |
| May 8, 3:08 AM CDT | Special Weather Statement | DVN | Henry | 37 min |
| May 8, 3:44 AM CDT | Special Weather Statement | DVN | McDonough | 31 min |
Nearby
Flash Flood Warnings in Illinois, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.